Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Questions about Therapy, when? Atripla?
Nov 24, 2006

Dr. Bob,

I am not sure these questions have been answered here, but the Forums can be daunting when trying to find out specific responses...

I tested HIV+ in Sept 2005. My CD4 counts have been fairly decent since then, but recently my doctor has recommended possibly starting HAART. I am curious as to your thoughts and any comments you may have on this.

To give you an idea of my T-cells/Viral load, I will give you some results: 11/05: 509 & 111K 1/06: 562 & 29K 3/06: 643 & 69K 7/06: 574 & 208K 11/06: 457 & 484K (of note, my doctor changed labs in March, and the viral load in march and november are measuring different parameters than the prior tests). I am 37 years old right now. I also suffer from insomnia and take medication for that(I have suffered from that for 4-5 years or so now).

My doctor is concerned with my CD4 count dropping over the last 3 tests. She said I should consider starting treatment and that she woudl recommend Atripla as the HAART regimen of choice.

I have a few questions: 1) based on the numbers I have given you, assuming a downward trend in CD4 and upward trend in viral load, do you think I should consider treatment?

2) Is Atripla a good choice? Is the efficacy of the once a day dose as effective as other regimens? (I know this may be answered in another place)

3)I have been feeling a bit run down as of late, but I have been attributing it to everything BUT the HIV infection. I was thinking that I was tired/run down because I hadn't been sleeping well or because of the change of season and it getting dark earlier. Could the fatigue be caused by HIV and would going on a HAART regimen help with that?

I would appreciate any insight you could offer me.

Thanks.

Jack

Response from Dr. Frascino

Hello,

If you think the amount of information in the forums is daunting, as you search for an answer, you can just imagine the effort it takes to generate the archives in an attempt to respond to the thousands and thousands of questions that cram their way into my inbox on a continuous basis day in and day out. Your question centers on when to start HIV meds. It's a complex topic with many variables. We even had an entire forum dedicated to this topic for a period of time, although I don't believe it is currently active. However, the questions posted to that forum are still in the (daunting) archives. Newer information can be found in the "choosing your meds" forum.

My general rule on when it comes to starting HIV therapy is "one size fits one!" In other words you must consider multiple factors for each individual patient before deciding when to start and what regimen to use. Yes, there are basic guidelines that can be useful. For instance, most guidelines recommend HAART (highly active antiretroviral therapy) be started when the CD4 count consistently falls into the 250-350 range. Your counts have not reached this level yet. As for which regimen to use, again, multiple variables need to be considered. I recommend getting a resistance test before selecting a regimen. Atripla (Sustiva, Emtriva, Viread) is an excellent combination for many folks, due to its convenience and potency. However, you may have acquired a strain of HIV that is resistant to one or more of the components of Atripla, in which case this may not be a good choice for you.

Finally regarding HIV-related fatigue, could it be HIV itself? Sure, any chronic infection can contribute to fatigue. However, I would not count on that being the one and only factor contributing to your feeling fatigued. Generally speaking the underlying cause of HIV-related fatigue turns out to be several causes working in tandem. You can review the common and not-so-common causes of HIV-related fatigue in the archives. It is not so daunting to pull this information from the archives. Just review the information in the archives under the category "Causes of Fatigue."

Good luck, Jack!

Dr. Bob


Previous
anemia
Next
Injection Therapy for Fatigue, etc.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement